Colds and flu have been particularly prevalent in winter. More than 200 viruses cause the common cold. Influenza is caused by a different group of viruses. Influenza is a more serious condition and in very severe cases can lead to death.
Antibiotics are not a suitable treatment for colds and flu because antibiotics target bacteria, not viruses.
Take steps to protect yourself from colds and flu this season.
- Get immunised and protect yourself from flu.
- Cover your nose and mouth with a tissue when you cough or sneeze.
- Throw tissues in the bin after you use them.
- Wash your hands often with soap and water, especially after you cough or sneeze. Alcohol based hand cleaners are also effective.
- Avoid touching your eyes, nose or mouth. Germs spread this way.
- Try to avoid close contact with people who have a flu-like illness.
If you do have a cold or flu-like illness, stay home from work or school and limit contact with other people to keep from infecting them. No treatment will cure your cold, or make it go away much more quickly, but make yourself more comfortable by getting plenty of rest and staying hydrated.
Paracetamol will help relieve headache, muscle ache and fever.
Check the active ingredients on medications to be careful you don’t ‘double dose’ (many cold and flu medicines have paracetamol as an active ingredient).
Discuss medicines with your pharmacist before using or giving to children to make sure they are safe.
Learn more about flu and what to do if you get sick.
Source : http://www.health.wa.gov.au/winter/